California, 2002

Rip Current in California, November 11, 2002

November 11, 2002 · NWS LOX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Nov 11, 2:15 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Nov 11, 2:15 PM PST, 1 hour 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
215 PM PST MON NOV 11 2002

FOR THE NEXT 48 HOURS...A RIDGE ALOFT CONTINUES IN THE AREA AND ON
TUESDAY MORNING SOME RATHER STRONG OFFSHORE GRADIENTS WILL DEVELOP
THAT WILL LIKELY PRODUCE SOME ADVISORY LEVEL WINDS IN THE MTNS AND
POSSIBLY IN A COUPLE OF COASTAL/VALLEY LOCATIONS. TEMPERATURES WILL
WARM A BIT TUESDAY...FOLLOWED BY COOLING ON WEDNESDAY AS THE RIDGE
ALOFT BREAKS DOWN.

FOR THE EXTENDED...WARMER TEMPERATURES ARE EXPECTED THURSDAY THROUGH
SATURDAY AS THE RIDGE REBUILDS OVER THE AREA. COOLER TEMPERATURES ARE
THEN EXPECTED LATE IN THE WEEKEND AS THE GFS MODEL SHOWS A TROUGH
CROSSING THE WEST COAST WITH MOST OF THE ENERGY WELL NORTH OF THIS
AREA...HOWEVER ONSHORE FLOW WILL BRING BACK THE COASTAL CLOUDS.

LAX 0000. SWEET.

.LOX...WIND ADVISORY (LAXNPWLOX).
Hazardous weather outlook, Nov 11, 6:00 AM PST, 9 hours 28 minutes before
CAZ034>041-044>047-051>054-059-087-088-120200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

STRONG HIGH PRESSURE IN THE GREAT BASIN WILL PRODUCE GUSTY NORTHWEST
TO NORTH WINDS TODAY IN THE MOUNTAINS AND THE VALLEYS.

* WIND ADVISORY...............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...

STRONG WINDS WILL INCREASE EARLY TUESDAY MORNING AND THEN DIMINSIH
IN THE AFTERNOON.

THERE ARE NO WEATHER HAZARDS FORECAST WEDNESDAY THROUGH SUNDAY.

RORKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Santa Barbara

When
November 11, 3:28 PM PST
Where
Santa Barbara County, 4 mi W of Guadalupe
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

Two men who were fishing along Guadalupe Beach were swept out to sea by a large wave. Both men were presumed dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Santa Barbara2002-11-1120MaleIn WaterDirect
Rip Current, Santa Barbara2002-11-1122MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323559.